Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Critical Incident Learning Summary
Single or Multiple Incident: single
Date: 3/1/2008 12:00:00 AM
Country: Canada
Organization: Winnipeg Regional Health Authority (Canada)

A patient was scheduled for minor surgery requiring local anesthesia with sedation. Atracurium 15 mg was inadvertently administered instead of Midazolam 1.5 mg resulting in the need for intubation and ventilatory support for approximately 10 min. The patient subsequently recovered. The medication vials were beside each other on the anesthetic drug cart in the Operating Room theatre (same size and colour of glass vial). A shortage of Rocuronium led to the temporary stocking of Atracurium as a substitute.

Additional Details

Medication/Gas/Fluid:
"Atracurium, Midazolam"
Medication/IV List:
neuromuscular blocking agents


Inadvertent administration of Atracurium instead of Midazolam necessitates temporary ventilatory support of patient #2